She thought it was a ‘safe solution’, but overuse of this over-the-counter drug can be deadly

KANSAS CITY, Missouri (KCTVName/Gray News) – Millions of people take it every day without thinking about it. It can help cure a headache, relieve other aches and pains, and reduce fever. But it can also poison you.

It’s acetaminophen, sold under the brand name Tylenol.

Although acetaminophen is a very effective drug when used as directed, when overused it is dangerous. Many do not realize the danger.

Katlyn Bokhoven hadn’t realized how dangerous this could be. The 29-year-old said she had just started a new job but her insurance had not yet started. When she developed stomach pain, she took acetaminophen. The pain didn’t go away, so she took more, taking it daily for weeks.

“I was trying to use what I knew as a safe solution,” Bokhoven said.

She went on vacation and continued to take her medication, trying to overcome the pain. She said she probably took double the recommended amount until it all fell apart.

The accident resulted in his hospitalization.

Katlyn Bokhoven is one of thousands affected by acetaminophen toxicity
Katlyn Bokhoven is one of thousands affected by acetaminophen toxicity(KCTV5)

Within a week, Bokhoven’s condition deteriorated. She became weaker and weaker, but her pain persisted. She was rushed to the emergency room for treatment, then fell into a coma.

She had acetaminophen poisoning, and it was serious. Bokhoven would need a liver transplant.

Dr. Ryan Taylor of the University of Kansas Health System said cases like Bokhoven’s are more common than most people realize.

“We see about one or two patients a week coming into the hospital with intentional or unintentional overuse of acetaminophen,” he said. “(Patients) think they’re just taking a supplement. More is better. They are going to get more pain relief if they take more tablets and don’t think about taking more of the recommended doses because they want more pain relief.

He says they don’t realize that the more they take, the more they poison themselves.

According to the National Institute of Health, 56,000 people visit the emergency room due to acetaminophen toxicity each year. 500 of them will die. About half of these emergency room visits are unintentional poisonings.

Here in the United States, acetaminophen is readily available. You can buy hundreds of pills at a time. It is also very commonly used in over-the-counter cold and allergy medicines, other pain relievers, and even sleeping pills. It is also used in prescription drugs like Vicodin and Percocet. You can view the list of common drugs here.

Doctors say it’s important to read over-the-counter drug labels and talk with your doctor or pharmacist about your prescription medications. According to the Liver Foundation, acetaminophen is found in at least 600 other medications. It is the most common medicinal ingredient in America.

Here are the warning signs of an overdose:

Warning signs of an acetaminophen overdose
Warning signs of an acetaminophen overdose(NIH)

Other countries are working to limit access to the drug. In the UK, acetaminophen is called paracetamol, but that’s not the only difference. There are limits to the number of pills you can purchase at a time. And it’s kept behind the counter, much like how Sudafed is handled. Medical journals have shown it to reduce suicides and the need for liver transplants due to overdose. This report can be read here.

Long road to recovery

Bokhoven spent months in hospital, then even longer after his liver transplant in a rehabilitation center. She had to regain simple skills like walking. Almost a year after his horrific ordeal, Bokhoven is back to work and more importantly to his old self. She can enjoy walks with her boyfriend and his dogs. She hopes sharing her story will warn others of the dangers of acetaminophen overuse.

“If we hadn’t come (to the emergency room) that day, I wouldn’t have survived,” Bokhoven said. “I would be dead or completely shut down.”

She said she was grateful to the providers at St. Luke’s Hospital and Rehabilitation Center who took care of her.

Doctors point out that acetaminophen is safe and effective when used correctly. They also warn that acetaminophen and alcohol do not mix.

Copyright 2022 KCTV via Gray Media Group, Inc. All rights reserved.

#thought #safe #solution #overuse #overthecounter #drug #deadly

Leave a Comment

Your email address will not be published. Required fields are marked *